Wisconsin, 2011

Hail in Wisconsin, June 7, 2011

June 7, 2011 · NWS GRB · 2 events in 1 county or zone

Elevated thunderstorms moved from west to east along the Wisconsin/Michigan border during the early morning hours. The storms produced hail from penny to golf ball size in the vicinity of Florence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Elevated thunderstorms moved from west to east along the Wisconsin/Michigan border during the early morning hours. The storms produced hail from penny to golf ball size in the vicinity of Florence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 7, 2:50 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 7, 2:50 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
350 AM CDT TUE JUN 7 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY.

HEAT AND THUNDERSTORM PROSPECTS ARE THE MAIN CHALLENGE FOR THIS
PART OF THE FORECAST. ELEVATED THUNDERSTORMS NEAR THE WISCONSIN
AND MICHIGAN BORDER WILL LIKELY STRADDLE THE BORDER THIS MORNING
BEFORE DISSIPATING LATER TODAY. A SURFACE WARM FRONT WILL BE
LIFTING NORTH ACROSS THE REGION TODAY...BUT AIR IS VERY WARM ALOFT
SO EXPECT THAT LITTLE OR NO CONVECTION WILL OCCUR ALONG IT.

RECORD HIGH TEMPERATURES POSSIBLE OVER MUCH OF THE AREA TODAY. HEAT
INDICES WILL BE CLOSE TO ADVISORY CRITERIA FOR AWHILE IN THE
AFTERNOON BUT WILL PROBABLY STAY JUST SHORT OF IT...SO WILL ISSUE
A SPECIAL WEATHER STATEMENT INSTEAD. AIR TEMPERATURES WILL BE IN
THE 90S SO IT WILL BE VERY HOT EITHER WAY.

SOME NOCTURNAL CONVECTION POSSIBLE LATE TONIGHT MAINLY IN THE
NORTH WITH WARM AND HUMID CONDITIONS. A COLD FRONT WILL MOVE
THROUGH WEDNESDAY AFTERNOON AND EVENING. TIMING OF THE FRONT WILL
HAVE A BIG BEARING ON HIGHS WEDNESDAY. IF THE FRONT IS SLOW THEN
ANOTHER DAY WITH HIGHS IN THE 90S IS POSSIBLE. EXPECT A BROKEN
LINE OF THUNDERSTORMS TO ACCOMPANY THE FRONT WITH SOME SEVERE
WEATHER POTENTIAL.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT.

A COUPLE PIECES OF ENERGY FROM A WEST COAST CONUS TROUGH WILL EJECT
INTO THE NORTHERN GREAT LAKES OVER THIS PERIOD...WHICH WILL HELP
SHOVE THE DOMINANT SUB-TROPICAL RIDGE GRADUALLY TO THE SOUTH AND
EAST.  WILL HAVE ONE OF THESE PIECES DEPARTING WEDNESDAY NIGHT WHILE
A MORE POTENT SHORTWAVE ARRIVES EARLY THIS WEEKEND.  MODELS SEEM TO
BE IN GOOD AGREEMENT THROUGH 12Z FRIDAY BEFORE STARTING TO DIVERGE.
MODEL PREFERENCES ARE NOT CLEAR THEREAFTER...SO WILL KEEP FORECAST
CHANGES MINIMAL.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...POTENT COLD FRONT WILL BE
POSITIONED FROM NORTHEAST TO SOUTH-CENTRAL WISCONSIN AT THE START OF
WEDNESDAY EVENING.  AHEAD OF THE FRONT...WILL HAVE PLENTY OF
INSTABILITY FOR STRONG TO SEVERE STORMS...TO THE TUNE OF 2500-3000
J/KG OF ML CAPE.  BULK SHEAR VALUES DEPEND ON THE PARTICULAR
MODEL...BUT THE LATEST SREF SHOWS ABOUT 30KTS WHICH IS CLOSE TO THE
AVERAGE OF THE OPERATIONAL MODELS.  THOUGH CAPE WILL BE DIMINISHING
RAPIDLY IN THE EVENING...WILL STILL HAVE A COUPLE HOUR PERIOD WHEN
SEVERE STORMS WILL BE POSSIBLE...MOSTLY FOR DAMAGING WINDS AND LARGE
HAIL.  MODELS KEEP SOME PRECIP OVERNIGHT...BUT THE FRONT LOOKS TO
SAG FAR ENOUGH SOUTHEAST WHERE I CAN TRIM BACK POPS A BIT.  COOLER
AND FAR LESS HUMID AIR WILL INVADE THE AREA BEHIND THE FRONT LATE
WEDNESDAY NIGHT INTO THURSDAY.  925MB TEMPS SUGGEST ONLY MID TO
UPPER 60S FOR HIGHS...BUT WILL BE OFF TO A FAIRLY WARM START
ALREADY.  SUPPOSE NE WINDS WILL HAVE POTENTIAL TO KEEP THE DIURNAL
CURVE FAIRLY LOW...BUT WILL STILL RAISE TEMPS A DEGREE OR TWO IN THE
EAST.  FOR THURSDAY NIGHT...MODELS ARE FAR LESS AGGRESSIVE DRIVING
THE FRONT TO THE SOUTH...AND HANG UP THE 850MB FRONT ALONG THE IL/WI
BORDER.  THIS MAKES SENSE GIVEN THE LOCATION OF THE JET STREAM...SO
CHANCE POPS OVER CENTRAL WISCONSIN LOOKS GOOD.

FRIDAY AND SATURDAY...850MB BAROCLINIC ZONE WILL BE LINGERING OVER
SOUTHERN WISCONSIN ON FRIDAY AND REMAIN RELATIVELY STATIONARY.  AS A
RESULT...WILL ADD A LOW CHANCE OF POPS ACROSS THE SOUTHERN FORECAST
AREA.  SHORTWAVE TROUGH WILL MOVE ACROSS THE AREA FRIDAY NIGHT INTO
SATURDAY...WHICH IS FASTER THAN THE MODELS SHOWED LAST NITE.  WILL
SPREAD POPS INTO NORTHERN WISCONSIN FRIDAY NIGHT...AND CURRENT POPS
LOOK GOOD ON SATURDAY.  PRECIP THEN EXITS SATURDAY NIGHT.
TEMPERATURES TO REMAIN BELOW NORMAL EACH DAY.
&&

.AVIATION...PATCHY DENSE FOG WILL DISSIPATE EARLY TODAY. PARTLY
SUNNY AND HAZY WEATHER EXPECTED LATER TODAY...WITH SCATTERED
THUNDERSTORMS NEAR THE MICHIGAN BORDER. AIR TEMPERATURES IN THE
90S AND HIGH RELATIVE HUMIDITIES COULD PRODUCE DENSITY ALTITUDE
CONSIDERATIONS FOR AIRCRAFT CONSTRAINED BY WEIGHT OR SHORT
RUNWAYS.

&&

.MARINE...WARM AND MOIST AIR MOVING OVER THE COOL WATER OF LAKE
MICHIGAN MAY PRODUCE MARINE FOG...WHICH COULD BE DENSE IN SOME
PLACES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/MPC
Hazardous weather outlook, Jun 6, 9:03 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1003 PM CDT MON JUN 6 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1003 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. IF ANY
STORMS DEVELOP...THEY COULD PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN
WISCONSIN TUESDAY AND TUESDAY NIGHT...AND ACROSS THE AREA ON
WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL
WILL BE THE PRIMARY THREATS.

HOT AND HUMID WEATHER IS ALSO EXPECTED ON TUESDAY AND WEDNESDAY...
WITH HEAT INDICES RISING INTO THE MID TO UPPER 90S IN PARTS OF
CENTRAL AND EAST-CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUP ACTIVATION IS NOT EXPECTED TO BE NEEDED OVERNIGHT.

LMZ521-522-541>543-071100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1003 PM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. IF ANY
STORMS DEVELOP...THEY COULD PRODUCE HAIL AND GUSTY WINDS. FOG IS
ALSO EXPECTED TO DEVELOP OVERNIGHT...AND IT COULD BECOME DENSE
ENOUGH TO POSE A HAZARD TO BOATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY THREATS.

FOG COULD ALSO POSE A HAZARD TO BOATERS AT TIMES THROUGH WEDNESDAY
NIGHT.

JS

In the hours before

Special weather statement, Jun 7, 3:04 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
404 AM CDT TUE JUN 7 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071815-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
404 AM CDT TUE JUN 7 2011

...HOT AND HUMID WEATHER EXPECTED TODAY...

RECORD HIGH TEMPERATURES IN THE 90S ARE POSSIBLE OVER ALL BUT THE
LAKESHORE AREAS TODAY. THE COMBINATION OF THE HOT TEMPERATURES AND
SIGNIFICANT HUMIDITY WILL PRODUCE HEAT INDICES BETWEEN 95 AND 100
THIS AFTERNOON. THIS COMBINATION OF HEAT AND HUMIDITY CAN BE
HAZARDOUS TO THOSE WHO WORK OR EXERCISE OUTDOORS.

IF YOU WORK OR EXERCISE OUTSIDE...TAKE FREQUENT BREAKS TO DRINK
WATER AND FIND SOME SHADE. RESIDENTS WITHOUT AIR CONDITIONING
SHOULD CONSIDER SPENDING TIME IN AN AIR CONDITIONED PLACE SUCH AS
A LIBRARY OR STORE DURING THE HOTTEST PART OF THE DAY. THOSE
RESPONSIBLE FOR THE ELDERLY OR DISABLED SHOULD CHECK ON THEIR
WELFARE.

RDM

The radar

The Marquette radar (KMQT), 89 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Florence

When
June 7, 4:57 AM CST
Where
Florence County, 2.04 mi WNW of Ridgetop
Measured
1.75 in hail
Reported by
Public
Coordinates
45.930, -88.310

A severe thunderstorm produced strong winds and golf ball size hail which whitened the ground west of Florence.

Hail, Florence

When
June 7, 5:07 AM CST
Where
Florence County, 0.69 mi N of Florence
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.930, -88.250

A thunderstorm produced penny size hail that covered the ground in Florence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321164, 321165.